Minnesota, 2003

Hail in Minnesota, July 20, 2003

July 20, 2003 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 20, 2:30 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SUN JUL 20 2003

SVR STORMS DVLPG RPDLY ACRS E DKTS AHD OF UPR LVL TROF.  MID LVL
INSTABILITY QUITE STG WITH K INDEX IN THE MID/UPR 30S AND 850 MB
THETA E ADVTN FEEDING INTO DVLPG STORMS.  FEEL THAT BEST ORGANIZED
CONVECTION WILL WORK INTO SW/SC MN DRNG MRNG WHERE BEST FORCING IN
PLACE WITH UPR DIVG/LOWER CONVG COUPLET AND MOST PERSISTENT THETA E
ADVCTN.  VIGOROUS/COLD UPR TROF FOR MID JULY NOW OVER N MB WILL MV
ACRS NW OT INTO EXT NE MN THIS EVE. THIS WILL KEEP SM SHWRS/TSTMS
GOING AT LEAST THRU EVE IN E CWA. SHUD SEE SHWRS AND FEW TSTMS DVLP
AGN MON AFTN MAINLY WI CWA WITH COLD MID LVL TEMPS. COOLER AND MORE
SETTLED WX THEN TO DOMINATE THRU MID WEEK.

.MSP...NONE.

BAP
Hazardous weather outlook, Jul 19, 4:31 AM CST, 22 hours 28 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-201031-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS AFTERNOON.
INCREASING SOUTHWESTERLY WINDS WILL BRING PLENTY OF MOISTURE INTO
THE AREA AS DEWPOINTS APPROACH 70 DEGREES. WITH PERIODS OF
SUNSHINE THIS MORNING AND AFTERNOON...INSTABILITY WILL BE ON THE
INCREASE IN VICINITY OF THE FRONT. WHILE A FEW ISOLATED SHOWERS AND
STORMS MAY CROSS THE AREA THIS MORNING...THESE WILL BE
GENERALLY LIGHT AND NOT SEVERE. HOWEVER...SCATTERED THUNDERSTORMS
WILL REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING WITH PEAK
HEATING...AND SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS
POSSIBLE...ESPECIALLY OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...EAST AND NORTH OF A ST. CLOUD TO OWATONNA LINE. THESE
SCATTERED STORMS SHOULD EXIT THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY MORNING AND EARLY
AFTERNOON...AS A STRONGER DISTURBANCE MOVES OVER THE AREA. STORMS
WILL LIKELY DEVELOP OVER SOUTHWEST MINNESOTA ON SUNDAY MORNING...
AND INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AS THEY
CROSS SOUTH CENTRAL MINNESOTA. THE GREATEST THREAT WITH THESE
STORMS WILL BE DAMAGING WINDS...AND LARGE HAIL. AFTER SUNDAY
AFTERNOON...THUNDERSTORM CHANCES WILL DIMINISH...UNTIL WELL INTO THE
NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

BINAU

The radar

The Sioux Falls radar (KFSD), 163 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
July 20, 2:59 AM CST
Where
Lac Qui Parle County, 5 mi W of Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329468.